Tylenol and other drugs that contain acetaminophen have been associated with Stevens-Johnson Syndrome (SJS), a rare but potentially deadly skin reaction that causes large sections of the epidermis to peel and slough off. Some of the most serious complications of Tylenol and Stevens-Johnson Syndrome include scarring, skin pigment changes, disfigurement, blindness, organ damage, infection, and death.
Need a Stevens-Johnson Syndrome Lawyer? If you or your loved one took Tylenol (acetaminophen) and developed Stevens-Johnson Syndrome, contact our law firm immediately for a free case consultation. If you file a lawsuit, you could receive compensation for your injury, medical expenses, and more.
FDA Warning for Tylenol and Stevens-Johnson Syndrome
August 1, 2013 — Tylenol Stevens-Johnson Syndrome FDA Drug Safety Communication — The U.S. Food and Drug Administration has identified reports of serious skin reactions in people who were taking Tylenol (acetaminophen). Between 1969 and 2012, acetaminophen was associated with 107 reports of serious skin reactions, including 91 reports of Stevens-Johnson Syndrome, which resulted in 67 hospitalizations and 12 deaths. The FDA warns:
“Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.”
What is Stevens-Johnson Syndrome?
Stevens-Johnson Syndrome is a severe skin reaction, most commonly triggered by medications, that causes the epidermis (outermost layer of skin) to slough off on less than 10% of the body. Tylenol is also associated with hypersensitive skin reactions involving more than 30% of the body, known as Toxic Epidermal Necrolysis (TEN).
The initial symptoms of SJS and TEN are malaise and fever, followed by the rapid onset of a rash and lesions that burn, spread quickly, and appear red and inflamed. The lesions progress to sloughing of the epidermis. Nearly all people with SJS also develop lesions, ulcers, or blisters on the mucous membranes (eyes, mouth, and genitals).
Symptoms of Stevens-Johnson Syndrome
- Skin rash
- Blisters (may be hemorrhagic)
- Inflammation and redness
- Painful or burning skin
- Peeling skin
Treatment for Stevens-Johnson Syndrome
Stevens-Johnson Syndrome is a medical emergency that must be treated as soon as possible in a hospital. Treatments may include:
- Discontinue Tylenol (acetaminophen): The most important step is to stop taking the drug that is causing the skin reaction.
- Intravenous (IV) medications: May include painkillers, antibiotics to treat infections, and fluids.
- Nasogastric tube: SJS often causes extensive lesions in the mouth, which makes eating and drinking difficult, and patients may need a tube placed through their nose for nutrition and fluids.
- Wound care: Patients usually require extensive wound care to reduce the risk of infection and soothe blisters while the skin heals.
- Skin grafts: In severe cases, skin grafts may be necessary to remove necrotic skin and replace it with healthy skin transplanted from another area of the body.
Do I Have a Tylenol Stevens-Johnson Syndrome Lawsuit?
The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Tylenol lawsuits. We are handling individual litigation nationwide and currently accepting new Tylenol lawsuits in all 50 states.
Free Tylenol Stevens-Johnson Syndrome Lawsuit Evaluation: Again, if you or a loved one was diagnosed with Stevens-Johnson Syndrome after taking Tylenol (acetaminophen), you should contact our law firm immediately. You may be entitled to compensation by filing a lawsuit and we can help.